Balloons

Mark this date down! April 3, 2021… my last day of prednisone! From May 1, 2020 until yesterday, that cursed drug has been running through my system. Now it finally gets to be on its way out. I am advised to watch for fatigue (uh…) and dizziness. Apparently with long-term use of prednisone, the adrenal glands might shut down.  I’m really not concerned about this, though—I feel like this has been the most gradual taper down schedule in the history of the world. Okay probably not, but it’s surely been a long time.  Yes, I still take the dexamethasone on Wednesdays but at least I get to remove ONE steroid from my regimen.

I don’t think I mentioned this before. When the lisinopril was added back into my bucketful of meds to control my blood pressure, it didn’t do the job like it had in the past. So I had to also add back in the metoprolol (I can never say that one) and the nifedipine. Even then, my BP was still high, usually in the 150s/90s. Wellll… I *just* realized the other day that I accidentally never started taking the metoprolol. Whoops.  Somehow I got that confused with metolazone (a diuretic). I had stopped taking the metolazone shortly after my second stint in the hospital. I thought I had moved it to a different cabinet where I keep all my formerly-prescribed meds (quite the stash), but instead I moved the metoprolol. I didn’t take the metolazone but I didn’t take the metoprolol either. I literally just figured this out last week. I started back on the blood pressure med, and, gee, go figure, Wednesday at the lab it was 127/76. And since then it’s been in the 120s/80s or better.  Duh…. Note to self: take medication as prescribed.

Wednesday at the lab was chaotic. When I got to the oncology clinic, I was on the schedule but they didn’t have any medication orders for me, and my doctor was not in that day. In addition, I wasn’t on the schedule for this coming Wednesday, and no one was sure why. This had happened once before, and it was under the same circumstances: coming off a month with five Wednesdays with the first Wednesday of the following month skipped. Last time I didn’t mention it, just assuming that the five-weeks-in-the-month was the reason. But I asked about it this time, and everyone was confused. The nurse who was working with me Wednesday didn’t really have any idea if I was supposed to skip a week or not, but Stephanie, the nurse I normally work with, said, NOPE, I don’t get any weeks off from the chemo drug.

They got me added to the schedule next week; I’m sure it was a pain to have to squeeze me in. Then it was the next task of getting the meds ordered for THAT day, another pain since the doc wasn’t even there. They contacted the other oncologist (whom I haven’t met) and got it squared away with him. It was just a confusing day. Luckily they weren’t terribly busy because it took a lot of time.

My recent lab results are mostly holding steady. GFR hovers in the mid-30s (last one from a week ago was 33), creatinine is usually around 1.6 – 1.7, and my hemoglobin (since the increase in the Aranesp dosage) has improved, usually in the upper 9s—even a time or two in the low 10s, such as this past Wednesday: 10.3 No Aranesp needed! That was a shocker!

For the most part, I feel pretty good, but I am hit at times with some serious exhaustion. This whole weekend was like that. Friday I had a list of things I wanted to get done but I think I accomplished exactly two of them. None were critical, but it would have been nice to check them off the to-do list. Instead, I napped a lot. Now I didn’t sleep Wednesday night so that might have been why I was so wiped out. I think this not-sleeping is happening from the extra steroids that I have to take on Wednesdays. I’ve noticed that I haven’t been sleeping those nights (literally no sleep at all), and I thought it was psychological: “Oh it’s Wednesday, I’m not going to sleep tonight.” But this week I’ve been on leave so one day just bleeds into the next. I didn’t even put it together that it was Wednesday until the very wee hours of the morning. So… I do think it’s physical and not mental.

Anyway, it’s possible that the lack of sleep Wednesday night is what caused the fatigue this weekend. But it’s pretty severe. And it will just hit me out of the blue. Yesterday we had our very first social gathering… a whopping (vaccinated) four of us got together at my mom’s house for lunch. It was very nice but once again I was completely wiped out. Today, I washed the dishes then needed a nap afterward.  I’m just worn out.

This whole “taste” thing comes and goes. It can vary by day or it can vary by what I’m eating. But it is improving so I guess I won’t complain about it. And now that I’m off the prednisone completely, I’m hoping it continues to improve.

My feet are still really bothering me. I hesitate to say anything to the doctor because I really want to finish out this chemo regimen, and I only have about six weeks to go. And I’m not sure if it’s neuropathy or if it’s just because my feet are swollen. But it’s painful (not horribly so) and just uncomfortable when I have to walk. You know that line from “Comfortably Numb”? “My hands felt just like two balloons.” That’s how they feel. I mean if balloons had pain receptors.

Here’s something somewhat funny: I got a STACK, and I mean STACK, of EOBs from BCBS in the mail the other day. Three 9 x 12 envelopes’ worth. I looked through them briefly because, as I’ve mentioned, I’ve yet to receive ONE bill from BCBS, even though last year I got a bill for $111 after every Aranesp shot. But nope, no bills. However… the very top sheet from one of the envelopes said the following (paraphrased): “BCBS is not paying for this Velcade treatment because you do not have a diagnosis of multiple myeloma.” True that. I do NOT have a diagnosis of multiple myeloma. It also said something to the effect of, “If you’re seeing an in-network provider, just chill. We’ll pester them for more paperwork.” So I’m basically going to ignore it. I’m sure the doc just needs to provide supporting paperwork that states this is the appropriate course of treatment. And even better that he can show that it’s actually working.  I do find it somewhat funny that I’ve been getting this treatment for four months, and they’ve decided NOW that they won’t cover it. Just shows you how slowly things move.

For those who care, Zeke the Husky seems to be doing pretty well post-knee surgery. He’s walking pretty well, needs very little assistance from us, and doesn’t appear to be in pain—although it’s always hard to know for sure. Today he was acting a little “off,” so I gave him some pain meds. But really, we’re just guessing. He goes for a follow up with x-rays at the end of the month. He’s such a good, mellow dog. We’re very lucky.

Also I’ve heard from a few people that they’re no longer getting the notifications from Wix when a new blog post goes up. Shit, don’t ask me. I don’t understand this site at all! The only reason I used it vs. another blog hosting site is because I have a bunch of photos uploaded here so I had marginally more familiarity with this site than any other. However… I do post the exact same content at http://www.brokenkidneys.com so if you’re having trouble with this site, feel free to jump on over to that one. You can sign up there for notifications too. Or don’t sign up at either! Whatever! I’m certainly not doing this to gain “followers.”

Happy Spring to everyone! I have to say I’m happy the weather is warming up. Maybe I won’t be so damn cold all the time. Kyle will complain that he’s hot while wearing a T-shirt and jeans. I’ve got 15 layers on plus two blankets and still I’m cold. Never in a million years did I expect that to happen. Crazy.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s